Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

July 16, 2021Washington County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 16, 2021, 3:02 PM MDT for Washington County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 3:02 PM MDT (21:02 UTC)
Expired
Jul 16, 2021, 3:45 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO

County Washington County, CO

The radar

The Denver radar (KFTG), 116 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2659 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

565 
WWUS85 KBOU 162102
SPSBOU

Special Weather Statement
National Weather Service Denver CO
302 PM MDT Fri Jul 16 2021
 
COZ049-162145-
Washington County CO-
302 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY
UNTIL 345 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Elba, or 21 miles south of Akron, moving northeast at
15 mph.

Penny size hail and winds in excess of 45 mph will be possible with 
this storm.

Locations impacted include...
Anton and Elba. 

LAT...LON 3968 10331 3982 10339 4009 10313 3984 10282
TIME...MOT...LOC 2102Z 233DEG 13KT 3985 10318 

$$

ENTREKIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 16, 10:33 AM MDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 16, 10:33 AM MDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1033 AM MDT Fri Jul 16 2021

.UPDATE...
Issued at 1030 AM MDT Fri Jul 16 2021

Not much has changed from the forecast discussion below. A surface
convergence zone/dryline is setting up across the far eastern
plains with dew points in the low to mid 60s from Burlington to
Holyoke. Forcing will continue to be the biggest forecast
challenge leading to uncertainty in the coverage of storms. The
12Z HREF models showed a good signature for storm development in
eastern Washington and Logan counties moving eastward through the
late afternoon/evening. Given this signature, PoPs were increased
in that area with a strong supercell or two expected to form with
large hail and damaging wind gusts being the primary hazard.
Farther west, convection should stay on the weaker side with a few
storms producing gusty winds.

&&

.SHORT TERM...(Today and tonight)
Issued at 414 AM MDT Fri Jul 16 2021

The upper level ridge over the Desert Southwest will build
slightly northward over the next 24 hours, but the overall weather
pattern will change very little. At the surface, an elongated
surface trough will extend north-south across the Rockies from
the Canadian border to Mexico. There is just weak lee troughing
noted with light westerly flow aloft across Colorado. This
positioning will keep southerly flow in place across eastern
Colorado with a continued influx of low level moisture, dewpoints
holding in the 50s to lower 60s, rich MLCAPE of 1200-2000 J/kg,
and a resultant threat of a couple severe storms.

The main area of surface convergence along the lee trough is
expected to set up roughly from the Limon area toward Akron and
Sterling. That should be enough to serve as the source for
convective initiation after about 2 pm. Bulk shear is rather
limited at 25-30 knots, but that's still enough combined with the
healthy MLCAPE to create an environment favorable for a couple
severe storms with large hail and damaging winds. Storms on the
northeast plains could last well into the evening hours,
especially if another complex can organize and clip the northeast
corner overnight if another batch of storms drops south from the
Black Hills region.

West of that surface trough, low level moisture will be much less
and showers/storms will be high based producing only light rain
and gusty winds for the most part. We'll only have isolated
showers/storms in the forecast for the I-25 Corridor, with
scattered high based convection for the mountains as latest water
vapor imagery still shows us residing under a decent amount of
mid/upper level moisture.

Temperatures will be about 4 degrees warmer today with another 2C
of warming aloft. Smoke should not be thick enough to inhibit
surface heating, as the main plume of smoke from the Oregon and
northern CA fires begins to shift northward away from our region.
Expect even more improvement with regard to smoke overnight into
Saturday. Enough low level moisture will be in place to mention
some patchy fog in the northeast corner this morning, and then
possibly again tonight.

.LONG TERM...(Saturday through Thursday)
Issued at 414 AM MDT Fri Jul 16 2021

A large upper level ridge of high pressure will dominate the Rocky
Mountain Region over the next several days. Some monsoonal moisture
circulating around this ridge, combined with daytime heating, will
produce isolated to scattered afternoon and evening showers and
storms through the weekend. Drier conditions are expected across the
plains for much of next week with the chance for precipitation
continuing across the high country. Temperatures are expected to be
above normal through the period with highs in the low to mid 90s on
the plains each day.

Models are showing the upper high centered over Northern New Mexico
at 18Z Saturday with a weak to moderate northwesterly flow over
North Central and Northeastern Colorado. Scattered showers and
storms should develop over the mountains then spread southeastward
across the plains during the afternoon. With PW's around 0.90 across
the eastern sections of the Cameron Peak and Calwood Burn Scars,
some brief heavy rain will be possible. The showers and storms
should weaken somewhat as they move onto the adjacent plains and
then intensify as they move into the deeper moisture east of Denver.
With CAPES over 1500 J/KG and bulk shear between 30 and 35 kts, a
severe storm can't be ruled out. In addition, there is an outside
chance that an outflow boundary from convection could push back into
Metro Denver (suggested by the NAM model) late in the afternoon or
early evening. If this happens, some stronger storms with heavy rain
and some hail could develop. The shower and thunderstorm activity
may linger across the far northeastern plains until midnight.

On Sunday, the upper high moves north and is centered over
Northwestern Colorado by evening. The flow aloft over Colorado
becomes more northerly which should bring some drier air into the
CWA resulting in lesser precipitation chances. The high country
south of Interstate 70 should have the most available moisture and
the best chance for showers and storms. In addition, a shortwave
moving across the Northern Plains States may help kick off a few
storms across the far northeastern corner of the state. There
still may be enough available instability that one or two of the
storms could become strong.

For Monday through Thursday, the upper level ridge continues to
dominate the Rocky Mountain Region with a northeast flow aloft over
Colorado. There are some inconsistencies between model runs in the
amount of moisture available. Yesterday's 00Z solutions we're much
drier than tonight's runs for Monday and Tuesday. The latest runs
are showing additional monsoonal moisture on Tuesday with much drier
air now moving into the region Wednesday and Thursday. Due to the
inconsistencies, have decided to keep the pops from the forecast
blend, with the exception of a few tweaks. For now it looks like
scattered showers and storms will be possible across the high
country each day with mostly dry conditions across the plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1030 AM MDT Fri Jul 16 2021

VFR conditions will prevail through the period. Isolated high
based convection after 22Z may still produce gusty/variable
surface winds to around 35 knots, but overall threat is lower than
the last couple days as convective coverage will be more limited.
Outside of that, fairly normal diurnal wind patterns will
prevail.

&&

.HYDROLOGY...
Issued at 414 AM MDT Fri Jul 16 2021

Low level moisture has decreased a bit more from yesterday, and
even then we had mainly light rain from storms moving through the
burn areas. Expect pretty much the same today with slightly less
intensity than yesterday given the slight drying. There is just a
limited threat of a minor impact from an isolated stronger storm.

Weak flow aloft will mean storms will have slow motion on
Saturday and with decent moisture in place, there will be a
limited flash flood threat over the recent burn areas. Drier air
with a lower chance of storms means the flash flood threat Sunday
through Thursday will be very low.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Danielson
SHORT TERM...Barjenbruch
LONG TERM...JK
AVIATION...Danielson
HYDROLOGY...Barjenbruch
Hazardous weather outlook, Jul 16, 11:00 AM MDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1100 AM MDT Fri Jul 16 2021

COZ030>051-171700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1100 AM MDT Fri Jul 16 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A couple severe thunderstorms are expected to develop over the
northeast plains of Colorado late this afternoon and evening. The
main threat area will be along and east of a line from Sterling
to Akron and Limon, where severe storms will be capable of
producing large hail to around golf ball sized and damaging
winds to around 60 mph.

Farther west including the mountains and I-25 Corridor, only
isolated to scattered less intense showers and thunderstorms can
be expected, with mainly light rainfall and gusty winds to around
40 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered afternoon and evening thunderstorms are expected
Saturday and Sunday, mainly over the mountains. One or two storms
across the far northeastern plains could become severe. Hot and
dry weather is expected next week on the plains with isolated
thunderstorms across the high country.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required today or tonight, but any
reports of hail and strong winds will be appreciated.

Danielson/Gimmestad

In the hours before

Special weather statement, Jul 16, 3:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
302 PM MDT Fri Jul 16 2021

COZ049-162145-
Washington County CO-
302 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY
UNTIL 345 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Elba, or 21 miles south of Akron, moving northeast at
15 mph.

Penny size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Anton and Elba.

LAT...LON 3968 10331 3982 10339 4009 10313 3984 10282
TIME...MOT...LOC 2102Z 233DEG 13KT 3985 10318

ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:24 PM MDTSpecial Weather StatementBOUWashington51 min
Jul 16, 5:29 PM MDTSpecial Weather StatementBOUWashington31 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.